Factorization patterns on nonlinear families of univariate polynomials over a finite field

  • Guillermo MateraEmail author
  • Mariana Pérez
  • Melina Privitelli


We estimate the number \(|\mathcal {A}_{{\varvec{\lambda }}}|\) of elements on a nonlinear family \(\mathcal {A}\) of monic polynomials of \(\mathbb {F}_{q}[T]\) of degree r having factorization pattern \({\varvec{\lambda }}:=1^{\lambda _1}2^{\lambda _2}\ldots r^{\lambda _r}\). We show that \(|\mathcal {A}_{{\varvec{\lambda }}}|= \mathcal {T}({\varvec{\lambda }})\,q^{r-m}+\mathcal {O}(q^{r-m-{1}/{2}})\), where \(\mathcal {T}({\varvec{\lambda }})\) is the proportion of elements of the symmetric group of r elements with cycle pattern \({\varvec{\lambda }}\) and m is the codimension of \(\mathcal {A}\). We provide explicit upper bounds for the constants underlying the \(\mathcal {O}\)-notation in terms of \({\varvec{\lambda }}\) and \(\mathcal {A}\) with “good” behavior. We also apply these results to analyze the average-case complexity of the classical factorization algorithm restricted to \(\mathcal {A}\), showing that it behaves as good as in the general case.


Finite fields Factorization patterns Symmetric polynomials Complete intersections Singular locus Classical factorization algorithm Average-case complexity 



  1. 1.
    Bank, E., Bary-Soroker, L., Rosenzweig, L.: Prime polynomials in short intervals and in arithmetic progressions. Duke Math. J. 164(2), 277–295 (2015)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Benoist, O.: Degrés d’homogénéité de l’ensemble des intersections complètes singulières. Ann. Inst. Fourier (Grenoble) 62(3), 1189–1214 (2012)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Cafure, A., Matera, G.: Improved explicit estimates on the number of solutions of equations over a finite field. Finite Fields Appl. 12(2), 155–185 (2006)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Cafure, A., Matera, G.: An effective Bertini theorem and the number of rational points of a normal complete intersection over a finite field. Acta Arith. 130(1), 19–35 (2007)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Cafure, A., Matera, G., Privitelli, M.: Singularities of symmetric hypersurfaces and Reed–Solomon codes. Adv. Math. Commun. 6(1), 69–94 (2012)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Cafure, A., Matera, G., Privitelli, M.: Polar varieties, Bertini’s theorems and number of points of singular complete intersections over a finite field. Finite Fields Appl. 31, 42–83 (2015)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Caniglia, L., Galligo, A., Heintz, J.: Equations for the projective closure and effective Nullstellensatz. Discrete Appl. Math. 33, 11–23 (1991)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Cesaratto, E., Matera, G., Pérez, M.: The distribution of factorization patterns on linear families of polynomials over a finite field. Combinatorica 37(5), 805–836 (2017)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Chatzidakis, Z., van den Dries, L., Macintyre, A.: Definable sets over finite fields. J. Reine Angew. Math. 427, 107–135 (1992)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Cohen, S.: The distribution of polynomials over finite fields. Acta Arith. 17, 255–271 (1970)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Cohen, S.: Uniform distribution of polynomials over finite fields. J. Lond. Math. Soc. (2) 6(1), 93–102 (1972)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Cox, D., Little, J., O’Shea, D.: Ideals, Varieties, and Algorithms: An Introduction to Computational Algebraic Geometry and Commutative Algebra. Undergraduate Texts in Mathematics. Springer, New York (1992)CrossRefGoogle Scholar
  13. 13.
    D’Andrea, C., Krick, T., Szanto, A.: Subresultants in multiple roots. Linear Algebra Appl. 438(5), 1969–1989 (2013)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Danilov, V.: Algebraic varieties and schemes. In: Shafarevich, I.R. (ed.) Algebraic Geometry I. Encyclopaedia of Mathematical Sciences, vol. 23, pp. 167–307. Springer, Berlin (1994)Google Scholar
  15. 15.
    Eisenbud, D.: Commutative Algebra with a View Toward Algebraic Geometry. Graduate Texts in Mathematics, vol. 150. Springer, New York (1995)zbMATHGoogle Scholar
  16. 16.
    Ernst, T.: Generalized Vandermonde Determinants, Report 2000:6 Matematiska Institutionen, Uppsala Universitet. Accessed 31 Aug 2010 (2000)
  17. 17.
    Flajolet, P., Fusy, E., Gourdon, X., Panario, D., Pouyanne, N.: A hybrid of Darboux’s method and singularity analysis in combinatorial asymptotics. Electron. J. Combin. 13(1) (2006) research paper r103Google Scholar
  18. 18.
    Flajolet, P., Gourdon, X., Panario, D.: The complete analysis of a polynomial factorization algorithm over finite fields. J. Algorithms 40(1), 37–81 (2001)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Flajolet, P., Sedgewick, R.: Analytic Combinatorics. Cambridge University Press, Cambridge (2009)CrossRefGoogle Scholar
  20. 20.
    Fried, M., Haran, D., Jarden, M.: Effective counting of the points of definable sets over finite fields. Israel J. Math. 85(1–3), 103–133 (1994)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Fried, M., Smith, J.: Irreducible discriminant components of coefficient spaces. Acta Arith. 44(1), 59–72 (1984)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Fulton, W.: Intersection Theory. Springer, Berlin (1984)CrossRefGoogle Scholar
  23. 23.
    Gao, S., Howell, J., Panario, D.: Irreducible polynomials of given forms. In: Finite Fields: Theory, Applications, and Algorithms. Fourth International Conference, Waterloo, Ontario, Canada, 12–15 Aug 1997. American Mathematical Society, Providence, pp. 43–54 (1999)Google Scholar
  24. 24.
    Geddes, K., Czapor, S., Labahn, G.: Algorithms for Computer Algebra. Kluwer Academic Publishers, Dordrecht (1992)CrossRefGoogle Scholar
  25. 25.
    Ghorpade, S., Lachaud, G.: Étale cohomology, Lefschetz theorems and number of points of singular varieties over finite fields. Mosc. Math. J. 2(3), 589–631 (2002)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Ghorpade, S., Lachaud, G.: Number of solutions of equations over finite fields and a conjecture of Lang and Weil. In: Agarwal, A.K., et al. (eds.) Number Theory and Discrete Mathematics (Chandigarh, 2000), pp. 269–291. Hindustan Book Agency, New Delhi (2002)zbMATHGoogle Scholar
  27. 27.
    Gibson, C.: Elementary Geometry of Algebraic Curves: An Undergraduate Introduction. Cambridge University Press, Cambridge (1998)CrossRefGoogle Scholar
  28. 28.
    Golomb, S., Gaal, P.: On the number of permutations of \(n\) objects with greatest cycle length \(k\). Adv. Appl. Math. 20(1), 98–107 (1998)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Graham, R., Knuth, D., Patashnik, O.: Concrete Mathematics: A Foundation for Computer Science, 2nd edn. Addison-Wesley, Reading (1994)zbMATHGoogle Scholar
  30. 30.
    Greene, D., Knuth, D.: Mathematics for the Analysis of Algorithms, 3rd edn. Birkhäuser, Basel (1990)CrossRefGoogle Scholar
  31. 31.
    Ha, J.: Irreducible polynomials with several prescribed coefficients. Finite Fields Appl. 40, 10–25 (2016)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Harris, J.: Algebraic Geometry: A First Course. Graduate Texts in Mathematics, vol. 133. Springer, New York (1992)Google Scholar
  33. 33.
    Heintz, J.: Definability and fast quantifier elimination in algebraically closed fields. Theoret. Comput. Sci. 24(3), 239–277 (1983)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Knopfmacher, A., Knopfmacher, J.: The distribution of values of polynomials over a finite field. Linear Algebra Appl. 134, 145–151 (1990)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Knuth, D.E.: The Art of Computer Programming II: Semi-numerical Algorithms, vol. 2, 3rd edn. Addison-Wesley, Reading (1998)Google Scholar
  36. 36.
    Kunz, E.: Introduction to Commutative Algebra and Algebraic Geometry. Birkhäuser, Boston (1985)zbMATHGoogle Scholar
  37. 37.
    Lascoux, A., Pragacz, P.: Jacobians of symmetric polynomials. Ann. Comb. 6(2), 169–172 (2002)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Lachaud, G., Rolland, R.: On the number of points of algebraic sets over finite fields. J. Pure Appl. Algebra 219(11), 5117–5136 (2015)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Lidl, R., Niederreiter, H.: Finite Fields. Addison-Wesley, Reading (1983)zbMATHGoogle Scholar
  40. 40.
    Matera, G., Pérez, M., Privitelli, M.: On the value set of small families of polynomials over a finite field, II. Acta Arith. 165(2), 141–179 (2014)MathSciNetCrossRefGoogle Scholar
  41. 41.
    Matera, G., Pérez, M., Privitelli, M.: Explicit estimates for the number of rational points of singular complete intersections over a finite field. J. Number Theory 158(2), 54–72 (2016)MathSciNetCrossRefGoogle Scholar
  42. 42.
    Merca, M.: A note on the determinant of a Toeplitz–Hessenberg matrix. Spec. Matrices 1, 10–16 (2013)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Muir, T.: The Theory of Determinants in the Historical Order of Development. Dover Publications Inc., New York (1960)zbMATHGoogle Scholar
  44. 44.
    Pardo, L.M., San Martín, J.: Deformation techniques to solve generalized Pham systems. Theoret. Comput. Sci. 315(2–3), 593–625 (2004)MathSciNetCrossRefGoogle Scholar
  45. 45.
    Pérez, M.: Análisis probabilístico de algoritmos y problemas combinatorios sobre cuerpos finitos. Ph.D. thesis, Univ. Buenos Aires, Argentina (2016)Google Scholar
  46. 46.
    Pollack, P.: Irreducible polynomials with several prescribed coefficients. Finite Fields Appl. 22, 70–78 (2013)MathSciNetCrossRefGoogle Scholar
  47. 47.
    Shafarevich, I.R.: Basic Algebraic Geometry: Varieties in Projective Space. Springer, New York (1994)zbMATHGoogle Scholar
  48. 48.
    Shepp, L., Lloyd, S.: Ordered cycle lengths in a random permutation. Trans. Amer. Math. Soc. 121, 340–357 (1996)MathSciNetCrossRefGoogle Scholar
  49. 49.
    Shoup, V.: A Computational Introduction to Number Theory and Algebra. Cambridge University Press, Cambridge (2005)CrossRefGoogle Scholar
  50. 50.
    von zur Gathen, J., Gerhard, J.: Modern Computer Algebra. Cambridge University Press, Cambridge (1999)zbMATHGoogle Scholar
  51. 51.
    von zur Gathen, J., Matera, G.: Explicit estimates for polynomial systems defining irreducible smooth complete intersections. Preprint arXiv:1512.05598 [math.NT] (2018), to appear in Acta Arith
  52. 52.
    Vogel, W.: Results on Bézout’s Theorem. Tata Institute of Fundamental Research Lectures on Mathematics and Physics, vol. 74. Tata Institute of Fundamental Research, Bombay (1984)CrossRefGoogle Scholar
  53. 53.
    Zassenhaus, H.: On Hensel factorization I. J. Number Theory 1, 291–311 (1969)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  • Guillermo Matera
    • 1
    • 2
    Email author
  • Mariana Pérez
    • 1
    • 3
  • Melina Privitelli
    • 2
    • 4
  1. 1.Instituto del Desarrollo HumanoUniversidad Nacional de General SarmientoLos PolvorinesArgentina
  2. 2.National Council of Science and Technology (CONICET)Buenos AiresArgentina
  3. 3.Universidad Nacional de HurlinghamHurlinghamArgentina
  4. 4.Instituto de CienciasUniversidad Nacional de General SarmientoLos PolvorinesArgentina

Personalised recommendations